Nebraska, 2016

Heavy Snow in Nebraska, April 29 to 30, 2016

April 29 to 30, 2016 · NWS LBF · 7 events in 7 counties and zones

A spring storm system produced heavy snow across portions of western and north central Nebraska. Rain changed to snow during the evening of April 29th and continued on April 30th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A spring storm system produced heavy snow across portions of western and north central Nebraska. Rain changed to snow during the evening of April 29th and continued on April 30th. The heaviest snowfall amounts from 6 to 14 inches fell across the eastern Nebraska Panhandle into the western Sandhills. Northerly winds of 10 to 20 mph reduced visibility to below a mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 29, 2:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 29, 2:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT FRI APR 29 2016

.SYNOPSIS...
ISSUED AT 340 PM CDT FRI APR 29 2016

A SLOW MOVING SPRING STORM WILL MOVE NORTH AND EAST TONIGHT
ONTO THE CENTRAL PLAINS AND LIFT EAST ON SUNDAY. A MIX OF RAIN AND
SNOW WILL BE SEEN WITH COLDER AIR ON THE BACK SIDE TO PRODUCE SNOW
OVER THE NEBRASKA PANHANDLE AND SANDHILLS. HEADLINES HAVE BEEN
ISSUED THAT PROVIDE THE MOST CURRENT DETAILS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 340 PM CDT FRI APR 29 2016

TONIGHT...THE CENTER OF A STRONG NEGATIVELY TILTED UPPER SYSTEM WILL
MOVE INTO FAR NWRN KS WITH WIDESPREAD RAIN NORTH AND EAST OF THE LOW
CENTER. POPS NEAR 100 PERCENT ARE FORECAST. HEAVIEST RAINFALL
OVERNIGHT FROM 1.0 TO 1.5 INCHES FCST NEAR AND SOUTHEAST OF A LBF
THROUGH BBW LINE. DUE TO THE HEAVY RAINFALL FORECAST TONIGHT INTO
SATURDAY MORNING...A FLOOD WATCH HAS BEEN ISSUED FOR
HAYES...FRONTIER...LINCOLN AND CUSTER COUNTY.

COLDER AIR WILL BE DRAWN INTO THIS SYSTEM TONIGHT WITH H85 TEMPS
NEAR 0C NEAR AND WEST OF HWY 83. BUFKIT SOUNDING SUPPORT PRECIP TYPE
AS SNOW OVERNIGHT FOR THESE AREAS. THE UNCERTAINTY WILL BE IF NEAR
SURFACE TEMPERATURES AND WET BULB TEMPERATURES ARE COLD ENOUGH FOR A
COMPLETE CHANGEOVER IN SOME AREAS. CONFIDENCE HAS INCREASED HOWEVER
THAT SNOW ACCUMULATIONS TO OCCUR WEST OF A VTN THROUGH NORTH PLATTE
AND HAYES CENTER LINE. SNOW ACCUMULATIONS TONIGHT OF 2 TO 4 INCHES
FORECAST FOR AREAS WEST OF AN OGA THROUGH MULLEN AND CODY LINE.
HAVE UPGRADED TO A WINTER STORM WARNING FOR GARDEN/SHERIDAN/ARTHUR/
GRANT/HOOKER AND WESTERN CHERRY COUNTY. ADJACENT COUNTIES TO THE
SOUTHEAST ARE IN A WINTER WEATHER ADVISORY.

SATURDAY...THE UPPER CLOSED LOW WILL MOVE VERY SLOWLY FROM FAR NWRN
KS TOWARD SCTRL NEBR. A WELL DEVELOPED DEFORMATION ZONE WILL PERSIST
ACROSS THE FORECAST AREA. HEAVIEST PRECIPITATION AMOUNTS WILL REMAIN
NORTH OF INTERSTATE 80. KEPT DEFINITE POPS THROUGH THE DAY AS
SOUNDINGS SHOW SATURATION AND CONTINUED LIFT. THE EASTWARD SIDE OF
RAIN OR SNOW TO PUSH EAST OF HIGHWAY 83 THROUGH THE MORNING...THEN
BACK FURTHER WEST IN THE AFTERNOON. DAYTIME SNOW ACCUMULATIONS 3 TO
5 INCHES OR HIGHER POSSIBLE IN THE WARNED AND ADVISORY AREAS. EXACT
SNOW ACCUMULATIONS REMAIN UNCERTAIN AT THIS TIME WHICH IS HIGHLY
DEPENDENT OF NEAR SURFACE TEMPERATURES SUPPORT OF ALL SNOW. DAYTIME
QPFS FCST UP TO AN INCH NORTH OF HWY 2 AND A HALF INCH OR LESS TO
THE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 PM CDT FRI APR 29 2016

A BLOCKING PATTERN CREATES SOME UNCERTAINTY SATURDAY NIGHT INTO
SUNDAY. YET MODELS ARE IN GOOD AGREEMENT WITH THE SURFACE LOW TO
LIFT NORTHEAST ACROSS THE CENTRAL PLAINS SATURDAY NIGHT AND EXIT
EAST ON SUNDAY. IF THE SYSTEM DOES MOVE OUT SLOWER THE CHANCE FOR
RAIN AND SNOW COULD LINGER INTO SUNDAY. FOR NOW FORECAST TRENDS
TOWARD DRIER WEATHER BEYOND SUNDAY AS THE BLOCK MOVES EAST TO
BRING DRIER AND WARMER TEMPERATURES.

ON SUNDAY CLOUDS DECREASING BUT REMAINING COOL. TEMPERATURES WILL
BE BELOW NORMAL WITH DAYTIME HIGHS IN THE MID 40S TO MID 50S. THE
EVENTUAL SNOW ACCUMULATIONS MAY RESULT IN TEMPERATURES NEEDING TO
BE CUT SOME 5 DEGREES OR MORE COOLER ON SUNDAY ACROSS THE
NORTHWEST.

SUNDAY NIGHT ENERGY CONTINUES TO UNDERCUT THE UPPER RIDGE THAT
CREATES A CHANCE FOR MORE ISOLATED SHOWERS IN THE SOUTHWEST. THEN
BEYOND...DRIER AND WARMER BY MID WEEK AS THE UPPER RIDGE BUILDS
EAST WITH DAYTIME TEMPS BACK INTO THE 80S THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1222 PM CDT FRI APR 29 2016

MODELS ARE IN GOOD AGREEMENT AND CONFIDENCE IS INCREASING WHERE A
PROLONGED SLOW MOVING SPRING STORM WILL BRING A MIXTURE OF RAIN
AND SNOW THROUGH 18Z SATURDAY. MARGINAL VFR CONDITIONS WILL LOWER
TO IFR CONDITIONS THIS EVENING...AND DOWN TO LIFR FLIGHT
CATEGORIES FOR OVERNIGHT AND BEYOND.

&&

.HYDROLOGY...
ISSUED AT 340 PM CDT FRI APR 29 2016

A STORM SYSTEM TONIGHT THROUGH SATURDAY NIGHT WILL BRING MODERATE TO
HEAVY RAINFALL. STORM TOTAL RAINFALL OF 1 TO 3 INCHES IS LIKELY.
LOCALIZED AREAL FLOODING WILL BE POSSIBLE...WITH A FLOOD WATCH IN
EFFECT FOR PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA.

THE MAIN CONCERN AFTER THE RAINFALL AND SNOWFALL ENDS WILL BE RIVER
RISE RESPONSES. RIVER POINTS ALONG THE ELKHORN...NORTH PLATTE...
SOUTH PLATTE...AND PLATTE BASINS ARE ALREADY ELEVATED AND RISING AND
ARE FORECAST TO RISE ABOVE ACTION STAGE. EVENTUAL MINOR RIVER
FLOODING REMAINS POSSIBLE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
1 AM CDT /MIDNIGHT MDT/ SUNDAY FOR NEZ005-025-036-037-056>058.

FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
AFTERNOON FOR NEZ038-059-070-071.

WINTER STORM WARNING FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 1
AM CDT /MIDNIGHT MDT/ SUNDAY FOR NEZ004-022>024-035-094.

&&

SYNOPSIS...KECK
SHORT TERM...ROBERG
LONG TERM...KECK
AVIATION...KECK
HYDROLOGY...ROBERG
Hazardous weather outlook, Apr 29, 2:50 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT FRI APR 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CDT FRI APR 29 2016 /250 PM MDT FRI APR 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A SLOW MOVING SPRING STORM SYSTEM WILL MOVE NORTHEAST THROUGH THE
PLAINS TONIGHT THROUGH SUNDAY. THE SYSTEM WILL PRODUCE A MIXTURE
FROM SNOW IN THE WEST TO RAIN IN THE NORTH CENTRAL...AND A
MIXTUREOF RAIN AND SNOW ACROSS THE WEST.

RAIN WILL MOVE NORTH THIS EVENING AND BECOME MORE WIDESPREAD. AS
TEMPERATURES FALL THE RAIN WILL CHANGE TO SNOW IN THE EASTERN
PANHANDLE INTO THE SANDHILLS WITH SNOW ACCUMULATIONS EXPECTED. A
BROAD AREA OF 4 TO 6 INCHES IS LIKELY WITH THE CHANCE FOR HIGHER
AMOUNTS. REFER TO WINTER HEADLINES THAT ARE IN EFFECT FOR THE
EASTERN PANHANDLE AND SANDHILLS THAT PROVIDES MORE DETAILS ON SNOW
TOTAL ACCUMULATIONS.

RAINFALL OVER THE NEXT 24 HOURS MAY COME WITH PERIODS OF HEAVY
RAIN. RECENT RAINFALL WILL CREATE INCREASED RUNOFF POTENTIAL IN
HAYES...FRONTIER...SOUTHEAST LINCOLN AND CUSTER COUNTIES TONIGHT
INTO SATURDAY WITH A FLOOD WATCH IN EFFECT.

THE TRANSITION FROM RAIN TO SNOW...ALONG WITH FALLING
TEMPERATURES WILL CREATE DETEORIATING ROAD CONDITIONS IN THE
PANHANDLE AND NORTHWEST TONIGHT. REFER TO THE LATEST
FORECAST...HEADLINES AND ROAD CONDITIONS IF GOING OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SPRING STORM WILL MOVE SLOWLY NORTHEAST CREATE IMPACTS UNTIL
SUNDAY WHEN IT IS FORECAST TO EXIT EAST. UNTIL THEN SNOW FALL
WILL CONTINUE IN THE WEST WITH SOME ACCUMULATIONS THROUGH
SATURDAY NIGHT BEFORE TAPERING OFF. SOME AREAS IN THE NORTHWEST
AND SANDHILLS MAY SEE HIGHER SNOW TOTALS BEFORE THE SNOW ENDS
SUNDAY. CONSULT THE LATEST WINTER WEATHER BULLETIN FOR LATEST
UPDATES AND DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, McPherson

When
April 29, 6:00 PM CST to April 30, 3:00 PM CST
Where
McPherson forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 10 inches across McPherson County. General public reported 10 inches of snowfall located 10 miles east of Tryon. Due to the wet and heavy snow, power outages were common across the county.

Heavy Snow, Sheridan

When
April 29, 6:00 PM MST to April 30, 3:00 PM MST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 10 inches across the southern half of Sheridan County. A Cooperative observer reported 9 inches of snowfall near Ellsworth.

Heavy Snow, Garden

When
April 29, 6:00 PM MST to April 30, 3:00 PM MST
Where
Garden forecast zone
Property damage
$10,000
Reported by
Public
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 12 inches across Garden County. General public reported 12 inches of snowfall located 6 miles south of Lewellen. Due to the wet and heavy snow, power outages were common across the county.

Heavy Snow, Grant

When
April 29, 6:00 PM MST to April 30, 3:00 PM MST
Where
Grant forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 12 inches across Grant County. General public reported 12 inches of snowfall in Ashby. Due to the wet and heavy snow, power outages were common across the county.

Heavy Snow, Hooker

When
April 29, 6:00 PM MST to April 30, 3:00 PM MST
Where
Hooker forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 14 inches across Hooker County. General public reported 14 inches of snowfall located 16 miles southwest of Mullen. Due to the wet and heavy snow, power outages were common across the county.

Heavy Snow, Arthur

When
April 29, 6:00 PM MST to April 30, 3:00 PM MST
Where
Arthur forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6 to 9 inches across Arthur County. General public reported 7 inches of snowfall in Arthur. Due to the wet and heavy snow, power outages were common across the county.

Heavy Snow, Deuel

When
April 29, 6:00 PM MST to April 30, 3:00 PM MST
Where
Deuel forecast zone
Property damage
$5,000
Reported by
Public
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 12 inches across Deuel County. General public reported 12 inches of snowfall located 7 miles northeast of Chappell. Due to the wet and heavy snow, power outages were common across the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624741, 624734, 624735, 624736, 624738, 624739, 624740.